What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 3:20 PM EST, 2 hours 26 minutes earlier. Its key messages:
- Hot weather persists through the week. Afternoon heat indices may peak around 100 at some locations.
- The upper level high/ridge bringing our heat wave will weaken next weekend and allow a cold front to move into the area, possibly bringing thunderstorms.
Area forecast discussion, Jun 17, 3:20 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
420 PM EDT Mon Jun 17 2024
.KEY MESSAGES...
- Hot weather persists through the week. Afternoon heat indices
may peak around 100 at some locations.
- The upper level high/ridge bringing our heat wave will weaken
next weekend and allow a cold front to move into the area,
possibly bringing thunderstorms.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 304 PM EDT MON JUN 17 2024
Current surface analysis has yesterday's slow moving warm front off
to the east of the area. Surface high pressure is firmly entrenched
across much of the southeastern CONUS. To the north, a shortwave is
moving through the Great Lakes but with the strength of the upper-
level ridge, that feature will remain well north of the area.
For the remainder of the day, near to or record setting temperatures
are forecast to continue to climb into the low to mid-90s with heat
indices pushing 100 degrees. Continued caution and heat safety
awareness should exist as these above average temperatures will
remain in place through the period. Also, increased moisture across
the area will allow for the development of showers and thunderstorms
this afternoon which may linger the evening before dissipating after
sunset. SPC mesoanalysis is pinging the region for SBCAPE values
pushing in the 3,000 J/kg range with PWs approaching 2.00" both of
which could create some decent thunderstorms with heavy rainfall.
Like yesterday, unfavorable severe parameters exist; therefore,
severe thunderstorm chances should be limited. Once showers
dissipate, lingering cloudy skies will remain overnight which will
limit the amount of ridge-valley splitting and hinder fog
development. However, areas that do see precipitation would be the
better candidates to experience fog. As a result of increased cloud
cover, overnight temperatures are forecast to be on the more mild
side as overnight lows are forecast to be in the upper-60s to lower-
70s.
High pressure persists into Tuesday with very similar temperatures
and heat indices to Monday. The big difference for Tuesday is the
decreased moisture due to downsloping from easterly flow will
largely negate the chances for afternoon showers and thunderstorms.
However, can't rule out a very very isolated chance of PoP for
Tuesday afternoon mainly for the western portions of the CWA. Cirrus
clouds are forecast to be in place Tuesday night into Wednesday
morning which may allow for a ridge-valley split to materialize and
valley fog to develop. However, this is dependent on the cloud
coverage and amount of radiational cooling that can occur.
.LONG TERM...(Wednesday through Monday)
Issued at 420 PM EDT MON JUN 17 2024
Models continue in good agreement for the pattern that will affect
our area during the long term period. Strong upper level high
pressure is expected to be centered over the Mid Atlantic states
ridging west southwest over our area through Friday. Surface high
pressure/ridging will be displaced slightly to the southeast. Our
low level flow will emanate from this high/ridge, crossing the
Appalachians and not having trajectories over the warm gulf, and
this will keep dew points from being too excessive. Meanwhile, the
upper level high will bring subsidence and warm temps aloft. This
combination should prevent deep convection, despite the early season
hot temperatures which are expected.
As we move into the weekend, the upper level ridge will break down
and an upper low/trough is forecast to move east to the upper Great
Lakes, sending the southern edge of the prevailing westerlies aloft
back south to our area. At the surface, our flow out of the high
will break down and become amorphous on Saturday. The upper level
system to our north will support a cold front which will approach
the Ohio Valley late Sunday, and our low level flow should then
become southwesterly. As the flow out of the surface high breaks
down, our air mass should begin to modify and see dew points creep
higher on Saturday, followed by advection of moisture into the area
ahead of the front late in the weekend. Along with slight cooling
aloft as the ridge breaks down, the combination may allow for a few
thunderstorms during the weekend. However, the best shot at rain is
on Monday when the cold front should arrive and provide a focus for
development.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 125 PM EDT MON JUN 17 2024
VFR conditions are prevailing across all TAF sites and will
prevail through most of the TAF period. Surface high pressure is
in place; however, showers and thunderstorms are forecast to
develop over the next few hours and increase in coverage. Opted to
add VCTS to all terminals through 01Z/Tuesday. As showers
decrease, decreasing CIGS are expected and could lead to areas of
valley fog which could impact all terminals minus KJKL.
Otherwise, light and variable winds will persist through the TAF
period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...VORST
LONG TERM...HAL
AVIATION...VORST
Hazardous weather outlook, Jun 17, 3:12 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
412 PM EDT Mon Jun 17 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
412 PM EDT Mon Jun 17 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms will affect some locations early
this evening before dissipating toward sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated thunderstorms are expected in some locations Tuesday
afternoon. There is a slight chance of thunderstorms on Saturday
afternoon and early evening. Thunderstorms are also possible Sunday
through Monday.
The combination of humidity and hot temperatures will result in heat
indices peaking near 100 degrees at some locations during the
afternoon hours, especially on Tuesday, Friday, and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
VORST/HAL
In the hours before
Special weather statement, Jun 17, 4:13 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
513 PM EDT Mon Jun 17 2024
KYZ116-117-172145-
Clay KY-Leslie KY-
513 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LESLIE AND
SOUTHEASTERN CLAY COUNTIES THROUGH 545 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roark, or 12 miles southwest of Hyden, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jacks Creek, Enline, Ashers Fork, Roark, Hector, Marcum, Bobs Fork,
Bear Branch, Creekville, Skidmore, Spring Creek, Plank, Queendale,
Big Creek, and Peabody.
THIS INCLUDES Hal Rogers Parkway between mile markers 25 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 8344 3697 8357 3715 8372 3723 8351
TIME...MOT...LOC 2113Z 153DEG 9KT 3703 8354
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GEERTSONSpecial weather statement, Jun 17, 4:53 PM EST, 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
553 PM EDT Mon Jun 17 2024
KYZ088-115-117-118-172215-
Perry KY-Harlan KY-Letcher KY-Leslie KY-
553 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HARLAN...
SOUTHEASTERN LESLIE...SOUTHWESTERN LETCHER AND SOUTHEASTERN PERRY
COUNTIES THROUGH 615 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Mountain, or 11 miles northeast of Harlan, moving north at 10
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Leatherwood, Gilley, Arthur, Big Laurel, Totz, Black Bottom, Pine
Mountain, Louellen, Delphia, Diane, Nolansburg, and Big Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3691 8306 3689 8319 3704 8331 3708 8309
TIME...MOT...LOC 2153Z 172DEG 7KT 3695 8316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GEERTSONSpecial weather statement, Jun 17, 5:13 PM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
613 PM EDT Mon Jun 17 2024
KYZ088-115-117-118-172230-
Perry KY-Harlan KY-Letcher KY-Leslie KY-
613 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HARLAN...EAST
CENTRAL LESLIE...SOUTHWESTERN LETCHER AND SOUTHEASTERN PERRY COUNTIES
THROUGH 630 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Mountain, or 12 miles northeast of Harlan, moving north at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yeaddiss, Big Fork, Leatherwood, Cinda, Arthur, Big Laurel, Ulvah,
Pine Mountain, Slemp, Big Rock, Causey, Gilley, Daisy, Delphia, and
Cutshin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3697 8307 3692 8323 3712 8332 3713 8304
TIME...MOT...LOC 2213Z 180DEG 12KT 3697 8318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GEERTSONSpecial weather statement, Jun 17, 5:19 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
619 PM EDT Mon Jun 17 2024
KYZ112-114-115-172245-
Breathitt KY-Perry KY-Owsley KY-
619 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OWSLEY...
NORTHWESTERN PERRY AND SOUTHWESTERN BREATHITT COUNTIES THROUGH 645 PM
EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dalesburg, or 13 miles southeast of Booneville, moving north at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Buckhorn, Morris Fork, Valjean, Crockettsville, Saldee, Arnett,
Talbert, Beech, Lucky Fork, Dalesburg, Whick, Canoe, Sebastian's
Branch, Buckhorn Lake S.P., and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3730 8358 3749 8359 3745 8336 3729 8343
3729 8348
TIME...MOT...LOC 2219Z 191DEG 14KT 3735 8350
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GEERTSONSpecial weather statement, Jun 17, 5:33 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
633 PM EDT Mon Jun 17 2024
KYZ115>117-172300-
Clay KY-Perry KY-Leslie KY-
633 PM EDT Mon Jun 17 2024
...STRONG THUNDERSTORMS WILL IMPACT LESLIE...SOUTH CENTRAL PERRY AND
EAST CENTRAL CLAY COUNTIES THROUGH 700 PM EDT...
At 633 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wooton to Warbranch. Movement was northwest at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hyden, Big Fork, Leatherwood, Hoskinston, Essie, Cinda, Dryhill,
Smilax, Mozelle, Daley, Kaliopi, Asher, Creekville, Confluence,
Thousandsticks, Napier, Cutshin, Stinnett, Yeaddiss, and Hosea.
THIS INCLUDES Hal Rogers Parkway between mile markers 40 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3705 8360 3729 8339 3705 8312 3692 8340
TIME...MOT...LOC 2233Z 132DEG 12KT 3717 8329 3697 8343
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GEERTSON